Drug-induced hypersensitivity syndrome due to mexiletine hydrochloride associated with reactivation of human herpesvirus 7

Akiko Yagami, Tetsushi Yoshikawa, Yoshizo Asano, Shin Koie, Tetsuo Shiohara, Kayoko Matsunaga

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

It has been suggested that reactivation of human herpesvirus 6 (HHV-6) infection may be involved in the pathogenesis of drug-induced hypersensitivity syndrome. We report a 45-year-old Japanese man who developed a generalized papuloerythematous rash, fever, hepatitis, lymphadenopathy and lymphocytosis with an increased number of atypical lymphocytes. He was diagnosed with DIHS due to mexiletine hydrochloride based on laboratory data, results of a patch test and the clinical course of his complaint, and was treated with systemic steroids. In order to determine whether HHV-6 or -7 was associated with the patient's disease, serological assays and PCR were carried out. Significant increases in antibody titers against HHV-6 and -7 were observed from day 12 to 24. From PCR analysis, none of the peripheral blood mononuclear cells or skin tissue samples contained HHV-6 DNA. All samples, however, were found to contain HHV-7 DNA. Reactivation of HHV-7 could be responsible for drug-induced hypersensitivity syndrome.

Original languageEnglish
Pages (from-to)341-344
Number of pages4
JournalDermatology
Volume213
Issue number4
DOIs
Publication statusPublished - 01-11-2006

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this